AED - antidepressants

Itr786

Stalwart
Messages
113
Reaction score
2
Points
63
Hi,
After seeing a Specialist, according to her I have pretty severe anxiety and depression. Before giving the go ahead to take antidepressants, she's asked me to see my Neurologist and ask the question if I'd be OK to take antidepressants along with the AED I take.

I'm just wondering if anyone else is taking antidepressants along with their meds? If so, did you have any issues with it?

Thanks.
 

Loopy Lou

Veteran
Messages
2,378
Reaction score
80
Points
173
I recently restarted mirtazepine on a low dose, i was refused any other anti-depressant because of my epilepsy medication and some others i take. There can be interactions between the medications, so it's best to get it checked out, as you might need to adjust meds and have a higher or lower dosage than is usually recommended.
 

Porkette

Veteran
Messages
1,627
Reaction score
122
Points
173
Hi,
I found out the depression was connected to the epilepsy. A medical study was done in 2018 and they found that people with epilepsy
and other neurology problem like Parkinson are more depressed because the neurotransmitters increase the glutamate and depression produces
more stress hormones like cortisol. I was told just to keep myself busy so I didn't have time on my hands to think about anything negative,
along with listening to music and that has helped me a lot. If you would like more info. on this go online and type in Brain & Life it's a magazine
you can get for free or read on line, go to the article titled "Out of the Darkness" and you can get all the details. Here's wishing you well and
May God Bless You!

Sue
 

Itr786

Stalwart
Messages
113
Reaction score
2
Points
63
I'm constantly hearing horror stories about antidepressants here in the UK, how addictive they are etc... To be honest, if they help me with my mental state of mind as it currently is, I really do not care. When life's unbearable you look for ANY way out, and I'm hoping antidepressants will fix things.
My biggest worry is how I'll react with taking antidepressants along with keppra and lamotrigine. I'll know when I see my Neurologist next week.
 

Loopy Lou

Veteran
Messages
2,378
Reaction score
80
Points
173
I got to the same point, i mean no-one wants to take more medication, but it got to where the risk of suicide or self harm far outweiged the potential problems of anti-depressants. I'm starting to feel a little better now i've been on the mirtazepine a month or two, but wow i have not been able to stop eating! That's lessening now, but the craving for food was worse than the craving for cigarettes when i still smoked :O
 

Itr786

Stalwart
Messages
113
Reaction score
2
Points
63
Hi,
So you feel antidepressants have helped you get your mind in order?
 

Loopy Lou

Veteran
Messages
2,378
Reaction score
80
Points
173
They have, but it takes a couple of months, I wouldn't say things are perfect, but i certainly feel a bit lighter than i did before i started taking them. Seeing the mental health team has also been a great help, but it took months to get referred and have an appointment. It was worth it when i finally got to see someone though, they've helped me out with all sorts, practical stuff too
 

Itr786

Stalwart
Messages
113
Reaction score
2
Points
63
Having been to see my Neurologist, I was told antidepressants wouldn't have an adverse effect with my AED.

I've now been prescribed sertraline. I'm starting at a low dosage of 50mg, then moving up to 100.

Last night was the first time I took a tablet, and I've felt tired/drowsy ALL day!. Then there's the problem of actually finding it difficult to doze off!

Anyone have any experience with sertraline? How did you get on with it?
 

bdhshakes

Pillar
Messages
34
Reaction score
4
Points
38
I usually always experienced depression as a side effect of my meds. Because of that my neurologist had me on anti-depressents for a long time but was eventually able to get off of them once my got my VNS put in. At first I did exprience a lot of tiredness/drowsiness, but it lessened and I was pretty much used to feeling that way anyways because my seizure meds have ALWAYS made me feel like that so it was something I could live with. They did help me a lot though, but took about 2 months to really start working. I didn't have any trouble getting to sleep though, my meds have always kept me so tired throughout the day that I'm usually ready to pass out come bed time.
 

seagull

Veteran
Messages
2,301
Reaction score
2
Points
158
I desperate for nights sleep it vicious circle my doc( Just qualified)wants put me on anti depression pills I have a lot of pain in arm keeps me awake.i pretty pissed off all I want nights sleep and some strong pain relief,he says I get addicted to pain killers I said at my age I don't give a crap if I do.the anti depression pills I feel like zombie,couple of sleeping pills pain relief feel so much better next day
 

resaebiunne

Stalwart
Messages
646
Reaction score
2
Points
88
I take Prozac now, in addition to my AEDs and antipsychotic. The effect of the Prozac was not immediate, but, I wound up in the mental hospital, and while I was there, my prozac hit me like a train, and I've been on a regular sleep schedule and get out of bed everyday since then. Before I was on the Prozac, I would only get out of bed to eat, and then I would go right back to sleep. Now, I was put on Geodon and Prozac combo before the 8 days in the hospital, but I learned something very important from that stay: It is absolutely imperative that you take your medication on a regular schedule, and that you manage your medication properly. Just visiting my doctors as an outpatient, I never had proper medication management. The hospital did an amazing job, and I really feel like I'm in a good spot right now, so I'm extremely hesitant to change anything right now. My psychiatrist wanted to increase the Geodon and the Prozac, to which I said no. Thing is, I start at uni next week, so any changes made at that point need to be justified or I risk messing with what actually works.

Just to be clear, the biggest side effect I have had, all throughout my time on antipsychotics was either sleeping too much, until recently sleeping too little. Now, when I was in UBC, they saw how bad this really was. I was literally a walking zombie. My first day in the hospital, during group section, I was so exhausted that I actually feel asleep sitting in my chair, and I was so out of it, that I could barely stay awake. It wasn't just feeling sleepy, it was extreme exhaustion like I had never experienced before. Of all the challenges I faced in my professional career, getting proper sleep was a major factor. I just had to sleep until my body was ready... or else I couldn't do anything productive, let alone go to work.
 

Itr786

Stalwart
Messages
113
Reaction score
2
Points
63
I take Prozac now, in addition to my AEDs and antipsychotic. The effect of the Prozac was not immediate, but, I wound up in the mental hospital, and while I was there, my prozac hit me like a train, and I've been on a regular sleep schedule and get out of bed everyday since then. Before I was on the Prozac, I would only get out of bed to eat, and then I would go right back to sleep. Now, I was put on Geodon and Prozac combo before the 8 days in the hospital, but I learned something very important from that stay: It is absolutely imperative that you take your medication on a regular schedule, and that you manage your medication properly. Just visiting my doctors as an outpatient, I never had proper medication management. The hospital did an amazing job, and I really feel like I'm in a good spot right now, so I'm extremely hesitant to change anything right now. My psychiatrist wanted to increase the Geodon and the Prozac, to which I said no. Thing is, I start at uni next week, so any changes made at that point need to be justified or I risk messing with what actually works.

Just to be clear, the biggest side effect I have had, all throughout my time on antipsychotics was either sleeping too much, until recently sleeping too little. Now, when I was in UBC, they saw how bad this really was. I was literally a walking zombie. My first day in the hospital, during group section, I was so exhausted that I actually feel asleep sitting in my chair, and I was so out of it, that I could barely stay awake. It wasn't just feeling sleepy, it was extreme exhaustion like I had never experienced before. Of all the challenges I faced in my professional career, getting proper sleep was a major factor. I just had to sleep until my body was ready... or else I couldn't do anything productive, let alone go to work.
Hi,
How long have you been on this course of AED, antidepressants and antipsychotics?

Have you had any joy from them?
I'm finding the antidepressants I'm taking are having absolutely no positive effect on me, and at the last appointment at the mental health clinic, the consultant did mention antipsychotics, which freaked me out!
 

billy123

Member
Messages
14
Reaction score
7
Points
23
Hi,
After seeing a Specialist, according to her I have pretty severe anxiety and depression. Before giving the go ahead to take antidepressants, she's asked me to see my Neurologist and ask the question if I'd be OK to take antidepressants along with the AED I take.

I'm just wondering if anyone else is taking antidepressants along with their meds? If so, did you have any issues with it?

Thanks.
Research L-threonate and GABA (too long to spell out). They are OTC supplements and do help with depression.
 
Top